The Incidence of QT Prolongation and Torsades des Pointes in Patients Receiving Droperidol in an Urban Emergency Department

Jon B. Cole, MD; Samantha C. Lee, PharmD, DABAT; Marc L. Martel, MD; Stephen W. Smith, MD; Michelle H. Biros, MD, MS; James R. Miner, MD

Disclosures

Western J Emerg Med. 2020;21(4):728-736. 

In This Article

Abstract and Introduction

Abstract

Introduction: Droperidol carries a boxed warning from the United States Food and Drug Administration for QT prolongation and torsades des pointes (TdP). After a six-year hiatus, droperidol again became widely available in the US in early 2019. With its return, clinicians must again make decisions regarding the boxed warning. Thus, the objective of this study was to report the incidence of QT prolongation or TdP in patients receiving droperidol in the ED.

Methods: Patients receiving droperidol at an urban Level I trauma center from 1997–2001 were identified via electronic health record query. All patients were reviewed for cardiac arrest. We reviewed electrocardiogram (ECG) data for both critically-ill and noncritical patients and recorded Bazett's corrected QT intervals (QTc). ECGs from critically-ill patients undergoing resuscitation were further risk-stratified using the QT nomogram.

Results: Of noncritical patients, 15,374 received 18,020 doses of droperidol; 2,431 had an ECG. In patients with ECGs before and after droperidol, the mean QTc was 424.3 milliseconds (ms) (95% confidence interval [CI], 419.7–428.9) before and 427.6 ms (95% CI, 424.3–430.9), after droperidol (n = 170). Regarding critically-ill patients, 1,172 received droperidol and 396 had an ECG. In the critically-ill group with ECGs before and after droperidol mean QTc was 435.7 ms (95% CI, 426.7–444.7) before and 435.8 ms (95% CI, 427.5–444.1) after droperidol (n = 114). Of 337 ECGs suitable for plotting on the QT nomogram, 13 (3.8%) were above the "at-risk" line; 3/136 (2.2%; 95% CI, 0.05–6.3%) in the before group, and 10/202 (4.9%; 95% CI, 2.4%–8.9%) in the after group. A single case of TdP occurred in a patient with multiple risk factors that did not reoccur after a droperidol rechallenge. Thus, the incidence of TdP was 1/16,546 (0.006%; 95% CI, 0.00015 – 0.03367%).

Conclusion: We found the incidence of QTc prolongation and TdP in ED patients receiving droperidol to be extremely rare. Our data suggest the FDA "black box warning" is overstated, and that close ECG monitoring is useful only in high-risk patients.

Introduction

Droperidol is a butyrophenone first-generation antipsychotic approved by the United States Food and Drug Administration (FDA) for the treatment of postoperative nausea and vomiting (PONV).[1] Over the past 30 years it has also become a cornerstone therapy for nausea and vomiting,[2] headache,[3,4] and agitation[5–7] in the emergency department (ED).[8] On December 4, 2001, the FDA issued a boxed warning (commonly called a "black box warning") for droperidol, noting an association with QT prolongation and torsades des pointes (TdP), that recommended electrocardiogram (ECG) monitoring before and continued for 2–3 hours after droperidol administration, and that if QT prolongation (> 440 milliseconds [ms] for men, 450 ms for women) was present, droperidol not be administered. Despite the fact that the boxed warning was based primarily on post-marketing surveillance data (49% of which came from outside the US,[9] including 83% of all the reported fatalities), [10] the use of droperidol in US EDs decreased substantially after the warning was issued.[11,12] Sales of droperidol fell 90% within one year of the release of the boxed warning.[10,13]

As the use of droperidol declined sharply in the first decade of the 21st century, the drug also became scarce even for institutions that continued to use droperidol routinely despite the warning. Manufacturing delays and shortages of raw materials were reported by drug companies, and droperidol became effectively unavailable to most hospitals by 2013.[14] In the winter of 2019, droperidol again became widely available in North America as one US manufacturer resumed production.[1] Since the re-introduction of droperidol, many hospitals have been faced with the decision of whether or not to return droperidol to hospital formularies, and how to systematically integrate the FDA warning into practice. This current scenario is reminiscent of the months immediately following the release of the boxed warning, affecting a variety of medical specialties.[15–17]

We previously studied the relationship between droperidol administration and QT prolongation in our ED; however, these data were published only in abstract form.[18–20] As droperidol has returned to the US market and clinicians again must make decisions about the risk of QT prolongation, our data are relevant once more. Thus, the objective of this study was to report the incidence of prolonged QT interval or TdP in patients who received droperidol in the ED.

processing....